Secondary Logo

Journal Logo

Correspondence

Possible underestimation of histamine releasing potency of cisatracurium?

Krombach, J. W.1; Wright, P. M. C.1; Kampe, S.2; Buzello, W.2

Author Information
European Journal of Anaesthesiology: February 2005 - Volume 22 - Issue 2 - p 159-160
doi: 10.1017/S0265021505240280

EDITOR:

We read with great interest the case report of Lagneau and colleagues [1] who described an immunoglobulin E (IgE)-induced anaphylaxis after the administration of cisatracurium. We were impressed by the diligent investigation of this clinically moderate reaction but we would like to offer the following comments:

  1. We were surprised that the authors did not cite any previous reports of hypersensitivity reactions to cisatracurium [2-4]. All of these reports claimed the reaction as a ‘true’ anaphylaxis. However, IgE-association has never been demonstrated.
  2. The anaesthesiologist in Langneau's case report attributed a relatively mild hypersensitivity reaction after cisatracurium administration to non-specific histamine release. Further diagnostic tests, initiated by colleagues, demonstrated specific IgE, proving a ‘true’ anaphylactic reaction. The authors concluded that under-reporting of hypersensitivity reactions following cisatracurium administration could lead to an underestimation of the incidence of IgE-mediated reactions.

Established texts teach that cisatracurium does not cause histamine release [5]. This account of under-reporting of anaphylactic reactions after cisatracurium suggests that clinicians may believe otherwise (i.e. that clinically relevant histamine release does occur with cisatracurium). The impression of clinicians does not seem to concur with the standard texts and we wondered why that was. Typically two studies are cited to show cisatracurium's lack of histamine release [6,7]. But a close reading of the text of the two studies offers an alternative view in both cases. Lien and colleagues observed in 3 of 45 patients a ‘transient doubling of plasma histamine levels’ [6]. Doenicke and colleagues described increased plasma histamine in 2 of 41 patients [7]. Both of these reports might mislead because, in both cases, the authors interpreted their observations conservatively, claiming that the observed histamine release was not significant. Both studies excluded patients with prior history of atopy, which reduces their relevance to the clinical setting.

Lagneau and colleagues question if the incidence of (IgE-mediated) anaphylactic reactions to cisatracurium is underestimated: we question if the relative incidence of non-specific histamine release following cisatracurium is underestimated too.

J. W. Krombach

P. M. C. Wright

S. Kampe

W. Buzello

1Department of Anesthesia and Perioperative Care, University of California, San Francisco, CA, USA

2Department of Anaesthesiology, University of Koeln (Cologne), Cologne, Germany

References

1. Lagneau F, Corda B, Marty J. Possible underestimation of the relative incidence of anaphylactic reactions to benzylisoquinoline neuromuscular blocking agents. Eur J Anaesthesiol 2003; 20: 577-578.
2. Clendenen SR, Harper JV, Wharen RE, Guarderas JC. Anaphylactic reaction after cisatracurium. Anesthesiology 1997; 87: 690-692.
3. Toh KW, Deacock SJ, Fawcett WJ. Severe anaphylactic reaction to cisatracurium. Anesth Analg 1999; 88: 462-464.
4. Krombach J, Hunzelmann N, Koster F, Bischoff A, Hoffmann-Menzel H, Buzello W. Anaphylactoid reaction after cisatracurium administration in six patients. Anesth Analg 2001; 93: 1257-1259.
5. Savarese JJ, Caldwell JE, Lien CA, Miller RD. Pharmacology of muscle relaxants and their antagonists. In: Miller RD, ed. Anesthesia, 5th edn. Philadelphia, USA: Churchill Livingstone Inc., 2000: 452.
6. Lien CA, Belmont MR, Abalos A, et al. The cardiovascular effects and histamine releasing properties of 51W89 in patients receiving nitrous oxide/opioid/barbiturate anesthesia. Anesthesiology 1995; 82: 1131-1138.
7. Doenicke A, Soukop J, Hoenecke R, Moss J. The lack of histamine release with cisatracurium: a double blind comparison with vecuronium. Anesth Analg 1997; 84: 623-628.
© 2005 European Society of Anaesthesiology